Print This Page

Watching Out For Statin Interactions

  • Currently 4.7/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.7/5 (18 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. My mother-in-law is 86 years old and in reasonably good health. Several months ago, she started complaining about increased pain and seemed very weak and confused. Within a month, she could not walk and was forced to leave her home and move in with her granddaughter.

I looked her medications up and found a drug interaction between simvastatin (40 mg) and verapamil. We brought this to the attention of her doctor who said, "There is no interaction."

On our own, we stopped the simvastatin and within 4 weeks she had improved dramatically. Two months later, she is now walking without a walker and feels pretty good.

She saw the doctor again the other day and her cholesterol was high, so he ordered Vytorin 10/80. I don’t get it: If she could not tolerate 40 mg of simvastatin what makes him think she can take 80 mg as part of a combination? How critical is it to lower cholesterol aggressively in a person her age? She has no history of heart disease.

A. The blood pressure drug verapamil can indeed boost blood levels of simvastatin (Clinical Pharmacology & Therapeutics, Aug.1998). Older people like your mother-in-law may be especially sensitive to the side effects, particularly muscle pain, weakness and mental confusion.

There is no convincing data showing that lowering cholesterol aggressively will extend life in an otherwise healthy person her age. If she can’t walk, the quality of her life and the risk of a fall could easily outweigh the drug benefits.

We’d like to send you our Guides to Drugs and Older People and Cholesterol-Lowering Drugs for an in-depth discussion of the pitfalls of medications for senior citizens.

  • Currently 4.7/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.7/5 (18 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

7 Comments

| Leave a comment

You state on your Newsday column of Tuesday January 15 2009, There is no covincing evidenjce that lowering cholesterol aggressively will extend life in an otherwise healthy person who is j\her age (86 years old).
Does that mean I Can stop taking Lipitor since it won't do anything to extend my life. Or I can stop taking Lipitor since it can't help. Or Lipitor is a waste of time. Wait till my doctor hears this one.

I do not understand why so many doctors are still convinced that statins have no side effects. We were very lucky that my hubby's cardio told him to try Benecol first (vegetable stanol esthers) and if that didn't work, then we'd talk statins. Benecol worked very well and his cholesterol remains under 200.

Any write-up about statins ought to include a mandatory statement about how statins almost always cause a reduction in blood levels of coenzyme Q-10. This can, in turn, result in irregular heart beats and heart failure. I found this out after I started taking lipitor a few years back and began experiencing arhythmia. Luckily I happened to hear Dr. Sinatra on your program and contacted him. He set me straight, and I have been taking 100 mg a day of coenzyme Q-10 ever since. The arhythmia problem went away immediately and has not recurred.

I've been having terrible pain in the back of my thighs upon awakening. It takes 5 or 6 tries before I can handle the pain and stay on my feet to reach the bathroom.
My doctor recommended an epidural, but it didn't help. So now he's taken me off zetia and replaced it with Micardis. I'm a little dubious since I also take lasix. Can you recommend anything for the really bad a.m. pain?
Thanks

I have been on 4 different statin drugs over the years. I am starting to have short-term memory problems. They were real bad on lipitor. I have spoken with other people who are on statins and they have the same issue. Can this be a side effect?

I had open heart surgery last November 2007 that lasted about 6 hours. I seem to have now a slight memory loss..I was told it could have been because of the medications during the operation.. Can that be a fact? thanks

I have been taking verapamil for years for arrythmia and high blood pressure. My doctor added Simvastatin for high cholesterol. I began having muscle pain,,especially in my feet, making it painful to walk. I talked with my doctor about this, and he said taking both drugs together was not a problem.

He did change the simvastatin to another statin. I still have pain in my feet and legs, so I am going to stop taking the statin drug. I have no heart disease, and my cholesterol being high is probably inherited. I am 81 years old, and a retired nurse.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.